medication is scary, part two

It took me approximately five years to get on the right medication.

Over the course of the five years, I experienced the following:

* rapid weight gain (30 pounds in one month)

* deep lethargy, during which air felt stale and I had to nap for 2+ hours every day after work

* mind vomit (a phrase I coined, meaning that taking the medication exacerbated my OCD, sending me into frenetic, panicked obsessions)

* a visible tremor

* drymouth, as stanch as if I were eating Saltines and peanut butter

* dizziness and vision loss, usually paired together (One time I had a whole conversation with someone without telling him I couldn’t actually see him … I hope I appeared to be looking him in the eyes.  The dizziness/vision loss combo happened so often that I actually got used to it, could continue walking across my apartment without even slowing my step.)

* Jello-legs, so terrible that I had to lean against the stairwell wall as I descended from my second-floor apartment

* excessive sweating

* lactation (you think I’m kidding, but I’m not)

* a spasm of pain in my back that once DROPPED me to the floor like I’d been tackled from behind

* an allergic reaction that nearly killed me (please, PLEASE do not take new meds unless you have Benadryl in your home!)

And then along came Dr. Suck-Won Kim, my sweet, wonderful expert psychiatrist, who got me onto my perfect dosage of Prozac, Effexor XR, and Risperdal.

And want to know what?

It was all worth it.

17 thoughts on “medication is scary, part two

  1. I give you a lot of credit for sticking with it and am so glad you are on the right meds now. My son Dan had quite a few of the side-effects you listed, and it was scary for me to see………of course it’s even scarier if you’re the one having the reactions! Again, I’m glad the meds are working well for you now!

    • Sometimes it was hard for me to determine if the side effects weren’t actually worse than the actual OCD. My old psychiatrist told me that people with anxiety disorders are more sensitive to the meds than would be the people who don’t need them– what an ugly little paradox, eh?

  2. I have GOD w/OCD, and was prescribed Paxil. I would wake up in the middle of the night and literally could not feel my body. I tried to touch my face and didn’t feel anything. Everything was numb and my heart was beating super fast. This went on every day for over a week- my doctor wanted me to stick with it and thought it the side effects would stop, but it was too scary and I just quit taking it. Haven’t tried any prescription anxiety meds since. Glad you found a perfect dosage!

    • Paxil is what gave me the mind vomit!!! I HATED IT.

      And yet, I have a friend who swears by Paxil– she has generalized anxiety disorder, and it’s like night and day with her Paxil. Oh, our complex bodies.

  3. I’m glad you found a combo that worked. It has taken me a long time too. My family doctor had me on some meds–Abilify, Seroquel–that my psychiatrist told me I should never have been on. He has me on Lexapro and Wellbutrin, and it seems to do the work, though we’re trying to find a balance with the Wellbutrin. My problem is I also have depression, and treating both at the same time can be difficult. But thank God for good meds.

  4. Paxil saved my life when Jack was a baby. 🙂 Isn’t it crazy how meds are so different for different people?
    I haven’t had super crazy side effects, but coming off of every antidepressant I’ve ever been on, I’ve gotten weird shocks through my body. Mostly in my arms/hands and face. Most bizarre feeling ever!

  5. Great post. Meds can certainly be intimidating and can come with many rough side effects, and finding the right combo is essential. I agree that it is ALL worth it.

    • I had been planning to write this post, but then one of your most recent posts, Lolly, reminded me I needed to post this part 2! I’m glad you have also found it true that the horrible search is worth it in the end.

  6. Good Job for sticking with it once you find a drug that work boy is life different. I know all about the weight gain the Abilify has done that for me I am sure i grow each day a little more. I think now i just need to watch what i eat. Jackie you give me so much hope for much more to come.

  7. Medicine has been a big topic with me the past few years as well. I wasn’t on anything too major, but lots of stuff for pain from injuries etc. While I didn’t see any huge red flags, I just wasn’t as active or energetic as I used to be. My brain told me to go go go and my body said to lay around. I then found my chiropractor/medical adviser! He is a Christian who believes that God created medicine and doctors for a reason. Like anything, in the right situation, medicine can be a great thing. However, we also need to focus on finding the cause of the problem..not just the “cure”. For me, my migraines, back aches and muscle cramps all stemmed from a misaligned spine that was cutting off oxygen and twisting signals to major organs. While, I still take occasional meds for certain things, I can usually find the cause, address it and heal naturally. My OCD, anxiety, migraines etc have all come down a significant amount.

  8. Pingback: looking back … and ahead | lightsallaround

  9. Pingback: Hope for the Hopeless Obsessive-Compulsive | lightsallaround

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s